Curbing Teen Abuse Of Over-the-Counter Medication

Newtown Bee By Larissa Lytwyn


   Pharmacist Richard Gubbiotti and pharmacy technician Cathy Dahlmeyer encourage parents to monitor their children's use of over-the-counter medication.   - Bee Photo, Lytwyn

Pharmacist Richard Gubbiotti and pharmacy technician Cathy Dahlmeyer encourage parents to monitor their children’s use of over-the-counter medication. – Bee Photo, Lytwyn


While parents worry about their children experimenting with illicit drugs ranging from today’s dangerously potent marijuana to heroin and cocaine, the most harmful substances could be the most accessible.

According to Newtown Drug Center pharmacist Richard Gubbiotti, “Adolescents are 18 times more likely to die from an over-the-counter (OTC) overdose” than one from an illicit drug.

These OTC medications, Mr Gubbiotti said, particularly cold and cough suppressants, can be bought in any pharmacy, grocery outlet, convenience store, or even gas station food mart.

Abuse of OTCs is most common, he noted, in adolescents ages 12 to 17.

Mr Gubbiotti recently presented an overview of OTC abuse during a forum hosted by Parent Connection, a local grassroots organization dedicated to preventing substance use and abuse.

At Newtown Drug Center, “a lot of the customers are regulars,” Mr Gubbiotti said. “If someone came in all the time we would generally know,” he said. The pharmacy staff members, many of whom have worked at the Newtown Drug Center for years, are regularly trained in continuing education courses provided through Drug Topics, an online resource for pharmacists.

Like major pharmaceutical retailers including Rite Aid and CVS, pharmacy technician Cathy Dahlmeyer said that the Drug Center limits the number of cold medications that are available on the shelf.

According to a Drug Topics continuing education (CE) course on OTC drug abuse, pharmacists are encouraged to probe a patient purchasing large amounts of OTC medication.

Questions to ask include how much and how often medication the patient is taking and whether or not they have seen a physician for their illness.

A problem can be hard to detect because the patron can lie, or begin making purchases at other pharmacies and retail outlets.

This, Mr Gubbiotti said, is where parents should come in.

“It’s important that parents know exactly what their child is taking and why they are taking it,” he said.

Parents themselves should set a good example by reading labels carefully and taking medications only as directed.

According to a recent survey noted in the Drug Topics CE course on OTC drug abuse, 84 percent surveyed who have taken an OTC pain reliever within the last year, 44 percent have admitted to exceeding the recommended dose.

Many of those surveyed also ignore critical label information; unprompted, only 16 percent of the 84 percent of OTC medication users reported reading the entire product label.

There are primarily four types of OTC medications: antitussives, particularly dextomethorphan (DXM), such as Robotussin; central nervous system (CNS) stimulants, including the ephedrine and pseudoepherdrine found in medicines such as Sudafed and Vick’s inhalers; antihistamines, such as Dramamine and Benadryl; and inhalants such as nitrous oxide, also known as laughing gas. Nitrous oxide is also found in whipped cream rechargers; slang terms include “whip-its” or “poppers.”

When taken in amounts even moderately over the recommended dose, DXM-containing medicines can produce an opiatelike sense of euphoria, deepening in effect in relation to how much is ingested.

One four-ounce bottle of Robotussin is the equivalent of about 350 milligrams of DXM; about 100 milligrams can produce the “first plateau” of euphoria, increasing to a more dissociated sense of reality as the amount of medication ingested is increased.

Slang terms for abusing Robotussin including “Tussin Toss” and “Robotripping.”

Exceeding even 100 milligrams can result in a toxic overdose.

CNS stimulants can induce tremors, seizures, and even death if taken in toxic doses.

“There was recently a report of a 20-year-old college student who died after swallowing most of a 90-tablet bottle of No Doze,” said Mr Gubbiotti during his Parent Connection presentation. “It was the equivalent to drinking 250 cups of coffee.”

Antihistamines can produce a spacey feeling, often leading to hallucinations, if abused. One teen described the effects as the “Benadryl Buzz.”

Other products, such as rubber cement, can produce a spacey, euphoric feeling.

When taken in toxic doses, the consequences are severe, resulting even in death.

“Signs and symptoms of [this kind] of drug abuse include change in mood, cognition, and behavior, impaired concentration, and decreased social and academic performance,” said Mr Gubbiotti.

During his Parent Connection presentation, he encouraged parents to consider acquiring home 96-percent accurate drug testing kits available through websites such as www.athomedrugtest.com.

While education is important, Ms Dahlmeyer and Mr Gubbiotti agree that action and monitoring are essential to enforce awareness.

Sometimes the media’s portrayal of using OTC medications to get high can look attractive, noted Mr Dahlmeyer, the mother of teenaged boys.

However, she said, knowing their harsh physical consequences, even for first time user, can be, literally, quite sobering.

For more information, visit www.theantidrug.com or www.drugtopics.com.

Used with permission Copyright © 1999-2004 Bee Publishing Company